Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS St. Louis, MO

April 30, 20164 counties in Illinois; Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2016, 8:31 PM CDT for 4 counties in Illinois; Jefferson County, Saint Louis County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2016, 8:31 PM CDT (01:31 UTC)
Expired
Apr 30, 2016, 9:15 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clinton County, IL, Monroe County, IL, Saint Clair County, IL, Washington County, IL, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 9:04 PM CDTHAIL 0.75Shiloh, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:59 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KLSX 010131
SVRLSX
ILC027-133-163-189-MOC099-189-010215-
/O.NEW.KLSX.SV.W.0051.160501T0131Z-160501T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT SAT APR 30 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  SOUTHWESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
  ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS...
  MONROE COUNTY IN SOUTHWESTERN ILLINOIS...
  SOUTH CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 915 PM CDT

* AT 830 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUPO...MOVING
  EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...O'FALLON...EAST ST. LOUIS...ARNOLD...FAIRVIEW HEIGHTS...
  CAHOKIA...SWANSEA...SHILOH...WATERLOO...COLUMBIA...MASCOUTAH...PEVELY...
  CENTREVILLE...FREEBURG...DUPO...MILLSTADT...RED BUD...HERCULANEUM...NEW
  BADEN AND SCOTT AFB.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 34 AND 41.
 INTERSTATE 55 IN MISSOURI BETWEEN EXITS 180 AND 187.

THIS ALSO INCLUDES  GOV. DUNKLIN'S GRAVE HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3822 8986 3822 9004 3828 9047 3854 9027
      3853 9025 3860 9019 3849 8943
TIME...MOT...LOC 0130Z 291DEG 10KT 3849 9018 

HAIL...1.00IN
WIND...<50MPH
 
$$

GKS
2 follow-up statements
874 
WWUS53 KLSX 010158
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT SAT APR 30 2016

MOC099-189-010207-
/O.CAN.KLSX.SV.W.0051.000000T0000Z-160501T0215Z/
ST. LOUIS MO-JEFFERSON MO-
858 PM CDT SAT APR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ST. LOUIS AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.  THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN ILLINOIS.

LAT...LON 3822 8986 3822 9004 3827 9037 3829 9037
      3859 9011 3849 8943
TIME...MOT...LOC 0157Z 282DEG 31KT 3849 8987 

$$

ILC027-133-163-189-010215-
/O.CON.KLSX.SV.W.0051.000000T0000Z-160501T0215Z/
WASHINGTON IL-CLINTON IL-ST. CLAIR IL-MONROE IL-
858 PM CDT SAT APR 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN WASHINGTON...SOUTHWESTERN CLINTON...ST. CLAIR AND
CENTRAL MONROE COUNTIES...

AT 857 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCOTT AFB...
MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...O'FALLON...FAIRVIEW HEIGHTS...CAHOKIA...SWANSEA...SHILOH...
WATERLOO...COLUMBIA...MASCOUTAH...CENTREVILLE...FREEBURG...MILLSTADT...RED
BUD...NEW BADEN...SCOTT AFB...SMITHTON...NEW ATHENS...ALORTON...OKAWVILLE
AND VALMEYER.

THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 34 AND 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3822 8986 3822 9004 3827 9037 3829 9037
      3859 9011 3849 8943
TIME...MOT...LOC 0157Z 282DEG 31KT 3849 8987 

HAIL...1.00IN
WIND...<50MPH
 
$$

GKS
542 
WWUS53 KLSX 010216
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
916 PM CDT SAT APR 30 2016

ILC027-133-163-189-010226-
/O.EXP.KLSX.SV.W.0051.000000T0000Z-160501T0215Z/
WASHINGTON IL-CLINTON IL-ST. CLAIR IL-MONROE IL-
916 PM CDT SAT APR 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON...
SOUTHWESTERN CLINTON...ST. CLAIR AND CENTRAL MONROE COUNTIES HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL
HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN ILLINOIS.

LAT...LON 3822 8986 3822 9004 3827 9037 3829 9037
      3859 9011 3849 8943
TIME...MOT...LOC 0212Z 291DEG 10KT 3849 8987 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 5:40 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 30, 5:40 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
540 PM CDT SAT APR 30 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 314 PM CDT Sat Apr 30 2016

There remains the potential for a few severe thunderstorms to
develop late this afternoon and early this evening along and south
of a warm front that lies from west northwest to east southeast
across the area.  Clearing over western Missouri has allowed SBCAPEs
to climb into the 1000-2000+ J/kg range.  The RAP still suggests
this instability will move eastward into east central and southeast
MO as well as southern IL by late this afternoon and this evening.
Deep layer shear still support organized severe thunderstorms
capable of producing some severe sized hail and locally damaging
winds.  The experimental HRRR reflectivity suggests that these
storms will move out of the CWA by mid evening.  MOS guidance also
suggest there may be some patchy fog developing after midnight
across the area.

Britt

.LONG TERM...  (Sunday through Next Saturday)
Issued at 314 PM CDT Sat Apr 30 2016

(Sunday through Tuesday)

Upper low will move across Iowa on Sunday bringing a weak shortwave
trough across the area.  Will keep chance of showers and isolated
thunderstorms going along and north of I-70 as it passes through.
Sunday night still looks mainly dry before both the GFS/ECMWF brings
another shortwave trough through the area on Monday. Will go with
just a slight chance of showers across much of the area with this
trough.  Northwesterly upper flow will set up over the area by
Tuesday with westerly surface winds, so will keep with a dry
forecast.

Temperatures will be slightly cooler on Sunday, and then even cooler
on Monday as cold air advects into the area under cloudy skies.
Temperatures should begin to moderate on Tuesday ahead of a cold
front as winds turn out of the west.

(Wednesday through Saturday)

Highly amplified upper flow will continue during the middle and end
of the next week as an omega block sets up over North America.  We
will stay under northwesterly flow aloft during most of this period
with the upper ridge of the omega block approaching from the west by
Saturday.  GFS and ECMWF are in decent agreement that a cold front
will move through the area on Wednesday with just a slight chance of
showers. Temperatures behind the front will be near normal with
850mb temperatures in the 5-10C range until they begin to warm up
by next Saturday.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 456 PM CDT Sat Apr 30 2016

Cold front extends from a surface low between COU and UIN
southwest through southwestern AR. Scattered thunderstorms have
developed just ahead of the surface low and trailing cold front
late this afternoon. Thunderstorms will move through UIN and the
St Louis metro area until about 02Z Sunday. Surface winds will
become wly in the St Louis metro area later tonight after passage
of the cold front, albeit quite weak. With light surface winds
patchy fog should develop late tonight, along with stratus also
possible at UIN. Scattered-broken diurnal cumulus clouds should
develop late Sunday morning and afternoon with widely scattered
showers possible in UIN during the afternoon ahead of an upper
level disturbance. Surface winds should be mainly w-nwly on Sunday
with a surface ridge building into the area from the Plains.

Specifics for KSTL: Thunderstorms can be expected in STL until
about 02Z this evening. Sly surface wind will veer around to a wly
direction later tonight, albeit quite weak. Light fog can be
expected late tonight and early Sunday morning. Scattered to
broken diurnal cumulus clouds will develop late Sunday morning
and afternoon with a w-nwly surface wind.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 3:30 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT SAT APR 30 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
330 PM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE STORMS ARE POSSIBLE THROUGH THIS EVENING...MAINLY ALONG
AND SOUTH OF INTERSTATE 70. THE PRIMARY THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

BRITT

In the hours before

Local storm report, Apr 30, 7:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
758 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             PONTOON BEACH           38.73N  90.05W
04/30/2016  M1.00 INCH       MADISON            IL   BROADCAST MEDIA

            NEAR THE INTERSECTION OF IL ROUTES 162 AND 111.
            COVERING THE GROUND.

&&

BRITT
Local storm report, Apr 30, 8:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             COLLINSVILLE            38.68N  90.00W
04/30/2016  M1.00 INCH       MADISON            IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 30, 8:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             CASEYVILLE              38.63N  90.03W
04/30/2016  M1.00 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

CARNEY
Local storm report, Apr 30, 8:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             FAIRMONT CITY           38.65N  90.10W
04/30/2016  M2.00 INCH       ST. CLAIR          IL   PUBLIC

            SOCIAL MEDIA REPORT

&&

BRITT
Local storm report, Apr 30, 8:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
814 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             1 SW PONTOON BEACH      38.72N  90.06W
04/30/2016  M1.75 INCH       MADISON            IL   TRAINED SPOTTER

&&

FGLASS
Local storm report, Apr 30, 8:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
828 PM CDT SAT APR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             COLUMBIA                38.46N  90.23W
04/30/2016  M0.70 INCH       MONROE             IL   TRAINED SPOTTER

&&

CARNEY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:25 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair50 min
Apr 30, 7:43 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair47 min
Apr 30, 8:09 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair51 min
Apr 30, 8:25 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike50 min
Apr 30, 9:56 PM CDTAreal Flood AdvisoryLSXMonroe3 hr
May 1, 6:39 PM CDTSpecial Weather StatementLSXFayette51 min
May 1, 6:58 PM CDTSevere Thunderstorm WarningLSXFayette, Marion29 min
Apr 30, 7:02 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis43 min
Apr 30, 7:41 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington49 min
Apr 30, 8:34 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.